Oklahoma, 2020Heavy Snow in Oklahoma, December 13, 2020
December 13, 2020 · NWS OUN · 12 events in 12 counties and zones
A closed low brought heavy snow to much of northern into central Oklahoma, with the heaviest snow falling during the morning hours of the 13th.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low brought heavy snow to much of northern into central Oklahoma, with the heaviest snow falling during the morning hours of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 13, 5:54 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 13, 5:54 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
554 AM CST Sun Dec 13 2020
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 424 AM CST Sun Dec 13 2020
The upper-level low is moving toward the area with widespread
precipitation developing over the area this morning. This is
already primarily snow across northwestern and western Oklahoma,
but is beginning as rain farther south and east - although this
will also transition to snow as cooler temperatures spread south.
The wet- bulb temperatures are already down to 33 in northwestern
portions of Oklahoma City so the transition to snow will likely be
within the next couple of hours. There is enough elevated
instability for thunderstorms across southwest Oklahoma this
morning. Some areas of sleet may occur with the convective
elements and perhaps briefly in eastern portions of the area with
a slight warm nose aloft, but rain and snow are expected to be the
dominant precipitation types.
Synoptically the heaviest snowfall is expected in northwest
Oklahoma. But on the mesoscale things are a bit more complicated
and can significantly affect snowfall accumulations in other
areas. The primary complications are with the persistent signal of
some mesoscale banding seen in the models, which makes sense given
the trend for keeping the mid-level low closed for a longer time
today. The second complication is our old nemesis, the dry slot.
It seems likely that we will see some mesoscale banding somewhere,
but the placement is somewhat uncertain. With the closed low
aloft, we will likely see a deformation zone north of the
circulation center contributing to an enhanced area of snowfall,
as will the areas of convection. There is some elevated
instability this morning as evidenced by the thunderstorms across
the southwest. By later this morning, the forecast sounding show
lapse rates of 8 C/km or greater in the dendritic growth zone
region.
Most of the computer models show enhanced QPF in a SW-NE band
either near of just NW of the OKC area. Although the location of
any enhanced band is somewhat uncertain, there is enough signal in
central and north central Oklahoma to increase QPF and snowfall
amounts. Therefore the Winter Storm Warning has been extended
south and east to include the main part of OKC as well as
Stillwater and Ponca City to the east, and Elk City and Cordell in
west central Oklahoma.
The second complication is a dry slot forecast to bring drier air
around the south side of the upper low, and this may try to work
into north central Texas and south central Oklahoma today. Between
this dry slot, and temperatures warm enough to keep initial
precipitation as rain in portions of central and southern
Oklahoma, there will likely be a frustratingly tight snow gradient
to the south.
Precipitation will decrease from west to east this afternoon as
the upper low moves east. With clearing skies and relatively light
winds overnight, temperatures will likely fall significantly in
areas with fresh snow cover. Have gone well below guidance for
mins in northwest Oklahoma for this scenario tonight, although
this area of much lower mins will likely need to be expanded in
the next forecast package.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 409 AM CST Sun Dec 13 2020
On Monday, we should be ridged aloft for the day with another trough
digging into the U.S. Southwest. High surface pressure expected to
move across the area during the morning hours. However by the
afternoon hours, a deepening surface low lee of the Colorado/New
Mexico Rockies will set up a warm front across the Southern High
Plains, bringing a brief return of relatively warmer southeasterly
winds. However with the warmer air coming in, the afternoon
temperatures will be a bit tricky due to the previous days snow
event and the snowpack left behind on Monday. With the snowpack
expected to extend just a little bit south of the I-40 corridor,
will use the warmer NBM to the south, and the cooler Superblend to
the north across the snowpack. Of course this will all be dependent
on where the snowpack is actually set up on Monday, and may need to
be adjusted for the Monday morning package, especially where the
temperature gradient is the strongest in areas along the I-40
corridor. By Monday night, the aforementioned upper trough expected
to be digging into the Southern High Plains and becoming vertically
stacked with the surface low over the Texas Panhandle, which will be
setting us up for our next round of rain and snow precipitation for
Tuesday. With the southeast winds persisting through Monday night,
expecting the vertical mixing will keep the temperatures from
plunging too frigid, even across the snowpack, so will stick with
the NBM with the MinT and an even colder wind chill.
With the upper trough starting to move through Tuesday, could see
snow start developing across generally west of I-44, with the best
chances across northern Oklahoma through the morning. By the
afternoon, have increased POPs to likely generally north of I-40.
Although snow is likely to persist across across northwest Oklahoma,
I would expect surface temperatures to rise a little more above
freezing across central and northcentral Oklahoma. Although the
temperature profiles should be well below freezing above 925 mb as
well as both the GFS & ECMWF projected 1000-850 mb critical
thickness extending well into central Oklahoma, cannot completely
rule out some afternoon transition to a cold rain, so for now will
keep rain or snow in the WX grids for Tuesday afternoon. If a
transition to rain does not occur in the afternoon and it stays all
snow, then could see 2-3 inches of snow totals across northern
Oklahoma, to perhaps just over an inch along I-40 and the OKC Metro.
Southern Oklahoma and north Texas will likely just see more of a
cold rain at this point. By Tuesday evening, any snow would be
across eastcentral through southeast Oklahoma as this system moves
off to the east and a frigid Tuesday night especially across our
north with colder air and a wind chill.
Beyond Tuesday, the upper pattern will start to ridge out keeping us
dry and a gradual warming trend, with temperatures returning to
seasonably normal again by Thursday as warm south winds return.
Another upper wave coming through Friday night into Saturday morning
could bring some rain into southeast Oklahoma.
&&
.AVIATION...
(12Z TAFS)
Issued at 540 AM CST Sun Dec 13 2020
Widespread MVFR and IFR conditons are expected today with areas of
snow and/or rain across the area. Some accumulations of 4 inches
or more are expected across the northern half of Oklahoma,
Precipitation will begin as rain in the south but transition to
snow during the day. Winds will become gusty, especially at KCSM,
KLAW and KSPS. Skies will clear and conditions will become VFR
quickly this afternoon as dry air moves into the area from
northwest to southeast as the storm system moves away from the
area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 35 20 40 28 / 100 0 0 0
Hobart OK 35 17 43 28 / 100 0 0 0
Wichita Falls TX 38 23 47 31 / 80 0 0 0
Gage OK 31 11 38 24 / 100 0 0 10
Ponca City OK 33 16 39 26 / 100 0 0 0
Durant OK 39 26 49 31 / 100 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 PM CST this evening for OKZ004>022-
024>026.
Winter Weather Advisory until 6 PM CST this evening for OKZ023-
027>031-033>036.
TX...None.
&&
SHORT TERM...26
LONG TERM....68
AVIATION...26Hazardous weather outlook, Dec 13, 4:45 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
445 AM CST Sun Dec 13 2020
OKZ004>048-050>052-TXZ083>090-141045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
445 AM CST Sun Dec 13 2020
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Snow...
Areas of snow will spread across northern, central, and southwest
Oklahoma through the afternoon hours, with a rain transition to
snow this afternoon across far southern Oklahoma and western north
Texas. Snow total accumulations of 4 to 6 inches will be possible
by the end of the afternoon. Roads could become slick in some
areas this evening and overnight.
.Thunderstorms...
Thunder may be possible in parts of southcentral and southeast
Oklahoma through this morning. No severe weather is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
.Snow...
Areas of snow will be possible again on Tuesday morning through
the afternoon in areas generally along and north of I-40. Snow
total accumulations of 2 to 3 inches will be possible across
northern Oklahoma, to 1 inch across central Oklahoma. Roads could
become slick in some areas on Tuesday morning and into the
afternoon.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Heavy Snow, Blaine
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 35.875, -98.433 (the zone’s center; the record gives no point)
A general 3 to 5 inches fell across the county, with a maximum of 5 inches reported 1 N of Watonga.
Heavy Snow, Canadian
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Canadian forecast zone
- Reported by
- Public
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
A general 3 to 5 inches fell across the county, with a maximum of 5.5 inches reported in Yukon and Calumet.
Heavy Snow, Custer
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Custer forecast zone
- Reported by
- Public
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
A general 4 to 6 inches fell across the county, with a maximum of 6.5 inches reported in Weatherford.
Heavy Snow, Garfield
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- Public
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
A general 3 to 5 inches fell across the county, with a maximum of 5 inches reported in Enid.
Heavy Snow, Harper
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Harper forecast zone
- Reported by
- Public
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
A general 3 to 5 inches fell across the county, with a maximum of 5.5 inches reported in Laverne.
Heavy Snow, Kingfisher
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- Public
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
A general 4 to 6 inches fell across the county, with a maximum of 6.5 inches reported in Kingfisher.
Heavy Snow, Lincoln
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Public
- Coordinates
- 35.703, -96.881 (the zone’s center; the record gives no point)
A general 4 to 6 inches fell across the county, with a maximum of 6.5 inches reported in Avery.
Heavy Snow, Logan
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Public
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
A general 4 to 6 inches fell across the county, with a maximum of 6 inches reported in Guthrie.
Heavy Snow, Noble
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Noble forecast zone
- Reported by
- Public
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
A general 3 to 5 inches fell across the county, with a maximum of 4.8 inches reported in Perry.
Heavy Snow, Oklahoma
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Public
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
A general 3 to 5 inches fell across the county, with a maximum of 5.5 inches reported 8 ENE of Piedmont.
Heavy Snow, Payne
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Payne forecast zone
- Reported by
- Public
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
A general 4 to 6 inches fell across the county, with a maximum of 7 inches reported 1 NE of Coyle.
Heavy Snow, Woodward
- When
- December 13, 7:00 AM CST to 4:00 PM CST
- Where
- Woodward forecast zone
- Reported by
- Public
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
A general 3 to 5 inches fell across the county, with a maximum of 5 inches reported in Mooreland.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Louisiana, December 13, 2020$8,000 · EF1 · 5 events
- Damaging Winds in Mississippi, December 13, 2020$18,000 · 53 kt wind · 8 events
- Winter Storm and Winter Weather in Arkansas, December 13 to 15, 202017 events
- Winter Storm in Oklahoma, December 13, 202013 events
- Winter Weather in Missouri, December 13, 20207 events
- Winter Weather in Michigan, December 13 to 15, 20207 events
- Winter Weather in Texas, December 13, 20206 events
- Coastal Flood in California, December 13 to 14, 20205 events
- Coastal Flood and Wildfire in California, December 13 to 18, 20205 events
- High Wind in California, December 13, 202063 kt wind · 4 events
- Heavy Snow and High Wind in California, December 13 to 14, 202083 kt wind · 4 events
- Winter Storm in Arkansas, December 13, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934518, 934519, 934520, 934521, 934522, 934523, 934524, 934525, 934539, 934540, 934541, 934543.